Waxing and Waning Gynecomastia from Finasteride
Finasteride is used for the treatment of androgenetic alopecia. Gynecomastia or enlargement of breast tissue is one of the side effects and occurs in every 4 to 10 out of every 1000 men. Gynecomastia can be one side or affect both breasts. It usually starts after a few months in affected men. Breast tenderness and pain are not uncommon. Finasteride-induced gynecomastia can reverse in many affected patients provided the drug is stopped in the early stages when the gynecomastia is noted. If the drug is not stopped, it can enter a irreversible stage (where only surgery will provide treatment).
A nearly two decade old report in the medical literature described two cases of recurrent gynecomastia in men enrolled in a placebo-controlled trial of finasteride. The report indicated that each of the two patient's breast tissue hyperplasia diminished when the patients become noncompliant with their study medication and then resumed therapy. In my opinion, these studies also provide an important lesson for physicians who see patients with gynecomastia and that is that the tissue enlargement itself as well as the pain should diminish relatively quickly in most patients if the phenomenon is recognized early and the medication is stopped.
When I see patients with breast pain who are using finasteride, I ask them to stop for a period of time. If breast pain does not quickly resolve, further evaluation may be needed. Breast pain is typically much quicker to resolve that the tissue enlargement. As far as the actually breast tissue enlargement goes, that too should resolve relatively quickly in a matter of months for most men - provided it's recognized early. In some men, it can even resolve within a week or two.
It's important to understand the side effects spectrum of any medication that one prescribes. That is certainly true of finasteride.
Miller JA, et al. Waxing and waning gynecomastia: an indication of noncompliant use of prescribed medication. South Med J. 1999.
Dr. Jeff Donovan is a Canadian and US board certified dermatologist specializing exclusively in hair loss. To schedule a consultation, please call the Whistler office at 604.283.1887